Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 176, NWS Springfield, MO

July 17, 2007Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2007, 5:05 PM CDT for Phelps County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2007, 5:05 PM CDT (22:05 UTC)
Expired
Jul 17, 2007, 8:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Phelps County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1310 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 172208
FFWSGF
MOC161-180100-
/X.NEW.KSGF.FF.W.0176.070717T2205Z-070718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 800 PM CDT.

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NEARLY STATIONARY THUNDERSTORM ABOUT 6 MILES NORTH OF EDGAR      
  SPRINGS IN SOUTHERN PHELPS COUNTY. RADAR INDICATES THAT NEARLY TWO 
  INCHES OF RAIN HAS FALLEN IN THIS AREA WITH ANOTHER INCH POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING MAY OCCUR OVER MAINLY RURAL AREAS OF CENTRAL
  PHELPS COUNTY...INCLUDING THE TOWN OF EDGAR SPRINGS.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3789 9178 3785 9192 3768 9193 3767 9179

$$

DSA
1 follow-up statement
000 
WGUS73 KSGF 180002
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 PM CDT TUE JUL 17 2007

MOC161-180009-
/X.CAN.KSGF.FF.W.0176.000000T0000Z-070718T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHELPS MO-
659 PM CDT TUE JUL 17 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PHELPS
COUNTY...

CALLS TO COUNTY LAW ENFORCEMENT INDICATE NO SERIOUS FLOODING IN THE 
WARNING AREA. 

LAT...LON 3789 9178 3785 9192 3768 9193 3767 9179

$$
DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:10 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT TUE JUL 17 2007

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH THURSDAY)...

CONVECTION FIRING ALONG THE COLD POOL GENERATED OUTFLOW BOUNDARY
LAID OUT FROM NEAR COLUMBIA TO ST. LOUIS. THIS SHOULD CONTINUE TO
MOVE SOUTH...THOUGH WITH SLOWER SPEED THIS AFTERNOON MAKING THE
CHANCES FOR THUNDERSTORMS ACROSS THE EASTERN OZARKS MORE LIKELY.
SURFACE AND MLCAPES IN THE 2500-3000J/KG RANGE AHEAD OF THE
BOUNDARY...ALONG WITH READINGS IN THE 90S WITH AROUND 70
DEWPOINTS SHOULD BE ENOUGH TO SEE SOME CONTINUED THUNDERSTORM
DEVELOPMENT THROUGH SUNSET. HAVE UPDATED THE PRECIPITATION CHANCES
FOR THE EASTERN THIRD OF THE CWA TO ACCOUNT FOR THIS ACTIVITY.

AFTERNOON HIGHS THROUGH THURSDAY WILL BE IN THE 90S WITH OVERNIGHT
LOWS IN THE 70S WEDNESDAY NIGHT AS 850MB TEMPERATURES REACH 20-22
DEGREES CELSIUS. THIS CORRESPONDS WELL TO LOW 90S.

GFS AND WRF ARE IN GOOD AGREEMENT WITH BRINGING A CLOSED FRONT INTO
SOUTHERN MISSOURI AROUND 00Z FRIDAY. THIS UNUSUALLY STRONG SUMMER
TIME FRONT IS EXPECTED TO CONTINUE TO PUSH ALMOST INTO THE GULF
STATES BY LATE FRIDAY WITH AN ASSOCIATED DRY CANADIAN HIGH
PRESSURE FILTERING INTO THE GREAT LAKES REGION AND UPPER
MISSISSIPPI RIVER VALLEY. THIS WILL BRING MODERATE AND BELOW
NORMAL TEMPERATURES INTO THE REGION FOR FRIDAY. WITH THE STRENGTH
OF THE COLD FRONT...THERE IS A CHANCE OF SOME SEVER THUNDERSTORMS
DEVELOPING ALONG THE FRONT THURSDAY...WITH THE PRIMARY THREATS IN THE
STRONGEST STORMS BEING STRONG WINDS...HEAVY RAINFALL AND LARGE
HAIL.

HATCH

LONG TERM (FRIDAY THROUGH TUESDAY)...

GFS CONTINUES TO SHOW FRONT PUSHING SOUTH OF THE CWA FRIDAY
MORNING WITH RAIN ENDING BY NOON ACROSS THE AREA. FRONT HANGS UP
SOME IN NORTHERN ARKANSAS...SO KEPT SLIGHT CHANCE POPS GOING ALONG
THE STATE LINE THROUGH THE AFTERNOON. FAIRLY COMFORTABLE
TEMPERATURES FOR THE WEEKEND AS NORTHERLY TO NORTHEASTERLY WINDS
FILTER INTO THE STATE. MORNING LOWS EXPECTED IN THE LOW TO MID 60S
WITH DAYTIME HIGHS IN THE UPPER 80S. NORTHERLY FLOW CONTINUES
THROUGH MONDAY MORNING AS LOW OVER GREAT LAKES FINALLY PUSHES OFF
SLOWLY TO THE NORTHEAST.

GCC

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...VFR CONDITIONS WILL CONTINUE THROUGH
THE FORECAST PERIOD AT BOTH TAF SITES. THERE REMAINS A SLIGHT
CHANCE OF A SHOWER OR STORM DURING THE AFTERNOON FOR THE SGF
TERMINAL. ABUNDANT SUNSHINE AND WARM TEMPERATURES WILL DESTABILIZE
THE ATMOSPHERE CAUSING CUMULUS CLOUDS TO DEVELOP. WITH ANY
BOUNDARY THAT MOVES THROUGH...A STORM COULD POP UP. ANY STORMS
THAT DO DEVELOP WILL TAPER OFF AFTER SUNSET.

HATCH
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 17, 11:42 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 AM CDT TUE JUL 17 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1142 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH WIND GUSTS TO
  60 MPH...HAIL TO THE SIZE OF QUARTERS...HEAVY RAINFALL AND
  CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS ALL OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS...AND EARLY THIS
  EVENING ACROSS SOUTHERN MISSOURI. SEVERE THUNDERSTORMS ARE
  POSSIBLE NORTH AND EAST OF A LINE FROM OSCEOLA TO MARSHFIELD TO
  WINONA THIS AFTERNOON AND EARLY EVENING.

  DISCUSSION:

  WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AS AN OUTFLOW
  BOUNDARY FROM A STORM COMPLEX IN CENTRAL ILLINOIS PUSHES
  SOUTHWEST INTO EASTERN AND CENTRAL MISSOURI. THIS OUTFLOW
  BOUNDARY WILL SERVE AS A LIFTING MECHANISM TO LIFT WARM UNSTABLE
  AIR IN PLACE OVER THE AREA. ADDITIONAL THUNDERSTORMS MAY DEVELOP
  AS OTHER OUTFLOW BOUNDARIES INTERACT LATER THIS AFTERNOON.
  THUNDERSTORMS WILL BEGIN TO DISSIPATE THIS EVENING WITH THE LOSS
  OF DAYTIME HEATING. WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF
  QUARTERS...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE
  HE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD
 OF A COLD FRONT THURSDAY EVENING AND EARLY FRIDAY. A FEW OF THE
 STRONGER STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED NORTH AND EAST OF A LINE FROM
 OSCEOLA TO MARSHFIELD TO WINONA AFTER 3 PM THIS AFTERNOON.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

In the hours before

Special weather statement, Jul 17, 4:31 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT TUE JUL 17 2007

MOZ097-172200-
HOWELL MO-
431 PM CDT TUE JUL 17 2007

...SIGNIFICANT WEATHER ALERT FOR HOWELL COUNTY UNTIL 500 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF WEST PLAINS...MOVING SOUTHEAST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  7 MILES NORTH OF WEST PLAINS BY 500 PM CDT.

THE TOWN OF WHITE CHURCH IS IN THE PATH OF THIS STORM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DSA
Special weather statement, Jul 17, 4:46 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT TUE JUL 17 2007

MOZ071-083-172230-
PHELPS MO-DENT MO-
446 PM CDT TUE JUL 17 2007

...SIGNIFICANT WEATHER ALERT FOR DENT AND PHELPS COUNTIES UNTIL 530
PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF NEWBURG...OR 12 MILES SOUTH OF
ROLLA. THIS STORM WAS NEARLY STATIONARY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN DENT
AND SOUTHERN PHELPS COUNTIES...INCLUDING THE TOWN OF EDGAR SPRINGS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:27 PM CDTSevere Thunderstorm WarningSGFDent, Shannon63 min
Jul 17, 5:38 PM CDTFlash Flood WarningSGFDent, Shannon3 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.